MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE

ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Model Number 1009666
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Stretched (1601)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received.The investigation is not yet complete.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported the procedure was to treat a moderately tortuous, moderately calcified, right coronary artery.The hi-torque balance middleweight universal ii guide wire (bmw) was advanced without issue however, during removal of the guide wire, resistance was felt.It is unknown why resistance was felt.The shaft and tip coils unraveled.A balloon was advanced toward the end of the guide wire, the balloon was inflated, and the guide wire was able to be removed.The guide wire remained in one piece.The procedure was complete at this time, no additional devices were needed.There were no adverse patient effect and no clinically significant delay.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.A visual and dimensional, inspections were performed on the returned guide wire.The reported stretched coils and break were confirmed.The reported difficulty to remove was unable to be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Based on the reported information and review of similar incident(s) there is no indication of a lot specific product quality issue.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.The investigation was unable to determine a conclusive cause for the reported difficulty to remove.It is possible that during retraction the guide wire encountered resistance with the challenging anatomy resulting in the difficulty to remove; however, this could not be confirmed.The reported stretched coils likely occurred during retraction against the reported resistance.Manipulation post procedure and/or packing for return analysis likely caused the noted breaks/separations on the guide wire.Corrosion was noted over the proximal and center solder joints and the coils, and likely a result of exposure to the elements during transit back to abbott vascular for analysis.Additionally, the treatment appears to be related to the operational context of the procedure as a balloon was advanced toward the end of the guide wire, the balloon was inflated, and the guide wire was able to be removed.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Attachment: user facility medwatch report# (b)(4).

Brand Name
HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key12400764
Report Number2024168-2021-07772
Device Sequence Number12059733
Product Code DQX
UDI-Device Identifier08717648118739
UDI-Public08717648118739
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K072460
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model Number1009666
Device Catalogue Number1009666
Device Lot Number1041971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Initial Date Received by Manufacturer 08/11/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;